Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Miscellaneous Cardiology Topics
Question: low pulse rate while sleeping
|taratasha - Sun Nov 18, 2007 10:27 pm||
I am a 56 yr old female, I have mvp, minor leaky valves, irregular & skipping heartbeats, and slight blockage in right coronary artery. I take norvasc for my blood pressure medicine. I was just in the hospital for a few days with chest pains. Most of it was just chest wall inflamation. While I was there, the night nurses would come in and wake me up to make sure I was okay. Turns out, my heart rate had dropped to 31 when I'm in the deep sleep pattern. It would really concern them, so they would wake me up. I had an ablation done a year ago for tacycardia. Don't know if that had anything to do with this now or not. Earlier in the year I was having slow heart rate during the day, sometimes falling to 48. I would really drag, I would be so exhausted. It seems to be fine now during the day, but at times I still get exhausted doing little things or just walking to the mailbox and back. Now its at night when I am sleeping. The night nurses all said that was very dangerous to go down to 31. I told my doctors associate that came to see me and he didn't seem to be too concerned. Should I worry about it going that low when I'm asleep and check with another doctor?
|Dr. Chan Lowe - Wed Nov 21, 2007 12:57 am||
With most people the heart rate will drop while asleep. The question as to how low is too low is often based on symptoms. If there are symptoms indicating that the heart rate is too low, such as low oxygen levels or signs of acidosis, then it may need some treatment.
If there are no symptoms it should be followed closely to see if there are any symptoms that develop.
You may also need to consider the dose of your norvasc. This can affect heart rate also. In particular, if you are taking it at night, before bed, you may need to adjust this some.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.